Medline ® Abstract for Reference 8
of 'Tricyclic antidepressant poisoning'
Plasma catecholamine levels in cyclic antidepressant overdose.
Merigian KS, Hedges JR, Kaplan LA, Roberts JR, Stuebing RC, Pesce A, Rashkin MC
J Toxicol Clin Toxicol. 1991;29(2):177.
Cyclic antidepressant overdose is a major cause of morbidity and mortality in self-poisoned patients. The major cause of mortality with cyclic antidepressant overdose is cardiotoxicity. We determined plasma catecholamine levels in 41 symptomatic acute overdose patients to identify interactions between QRS duration (a marker for cardiotoxicity) and a presumed hyper-adrenergic state. Using a linear multivariable regression analysis, QRS duration correlated with the presence of cyclic antidepressant, plasma norepinephrine levels, the ratio of norepinephrine to epinephrine level, and pulse rate (p less than 0.001, r2 = 0.42). Commensurate physiologic changes were not found in the presence of elevated catecholamine levels in the cyclic antidepressant overdose group. One possible explanation for the blunted systemic response to the elevated catecholamine levels is adrenergic desensitization. Investigation of serial catecholamine levels during cyclic antidepressant overdose may lead to modification of our current theories of cardiotoxicity and therapy.
Department of Emergency Medicine, University of Cincinnati Medical Center, Ohio.